Flash VIG-news: DEPAKINE -medication error: confusion between Depakine 300 mg/5 ml syrup and Depakine 300 mg/ml drinkable solution

The FAMHP (pharmaco-, materio-, haemo-, bio-) Vigilance Division has recently been informed by pharmacists of medication errors due to confusion between Depakine 300 mg/5 ml syrup and Depakine 300 mg/ml drinkable solution. The FAMHP wishes to draw the attention of health professionals and patients to this risk of confusion.

In one case, a dose five times higher than the dose that should be administered to a child was used for a number of days. To this day it is uncertain whether this error arose at the time of prescription or the time of dispensing. In another case, an elderly person received a dose five times lower than the intended dose, as a consequence of using the syrup in place of the drinkable solution. Fortunately, in these cases, there were no serious clinical consequences.

A review has been carried out of the two formulations. They are distinguished by different colours and by an image illustrating the means of administration: a graduated beaker in the case of the syrup and a dosing pipette in the case of the drinkable solution. The volume of the bottles is also different: 300 ml versus 60 ml.

Medication errors

A medication error is an involuntary failing in the medication treatment process that leads to, or has the potential to lead to, harm to the patient. It typically involves errors in the prescription, dispensing, storage, preparation or administration of a medicinal product. These errors represent a major public health concern.

Informing the FAMHP of medication errors makes it possible to evaluate risk factors and take any appropriate measures. Communication with health professionals is important in order to ensure that these errors are not repeated. Notifications to the FAMHP are treated confidentially. The FAMHP has published information on the notification of medication errors, real or potential on its website.

 

Contact: medication-errors@afmps.be

Last updated on
12/02/2018